We thank Drs. Mahajan and Gupta for their interest in our case report and appreciate the opportunity to reply.
Drs. Mahajan and Gupta obviously believe in algorithms. However, the complexity and severity of anaphylaxis is such that no single algorithm can adequately treat all cases. Anaphylaxis is generally an unanticipated severe allergic reaction, often rapid in onset, and starts within seconds to minutes after exposure to the allergen. Symptoms progress rapidly, can affect most organ systems, and can lead to cardiovascular collapse and death, even when appropriately treated. The management of anaphylaxis consists of withdrawing the offending drug, interrupting the effects of the preformed mediators that were released in response to the antigen, and preventing more mediator release.
The intention of our case report was to adjoin a practicable method to the management of anaphylaxis by considering the application of vasopressin to standard therapy as an approach for mediator-induced vasodilatory shock and not to add on a discussion about the right colloid.1
Yes, effective fluid therapy is a mainstay of treating critically ill patients. The ideal kind of volume replacement in this situation remains a matter of debate. Despite an immense number of contributions to this problem, there is no answer yet. This topic is often discussed emotionally rather than scientifically. The ideal solution should not only maintain gross hemodynamics, but organ perfusion and microcirculation should also be guaranteed or even improved. To treat hypovolemia, in Germany, colloids are used more often than crystalloids. The lack of acceptance of synthetic colloids such as hydroxyethyl starch (HES) as a solution for volume replacement is most likely due to reports on abnormal coagulation function. This cannot be used as an argument when new, modern HES preparations with low molecular weights (70,000 or 200,000 Da) and a low degree of substitution (0.5) are used. This is the commonly used priming solution of the cardiopulmonary bypass machine at our institution.2,3
In clinical practice, with the given situation of a high-risk patient with cardiovascular disease, being placed on the operation table for minimally invasive direct coronary artery bypass grafting, elevation of the legs and head-down tilt is not a suitable therapeutic option. Infusion of up to 4 l of a crystalloid is time-consuming and might end in fluid overload.
There was no need for skin testing of HES because further infusions did not provoke anaphylactic reactions. Furthermore, the cause of adverse reactions due to HES is not yet clear. Major histamine release is not known to occur.4In a multicenter, prospective trial, 200,906 infusions of colloid volume substitutes have been examined. The frequency of severe reactions (shock, cardiac and/or respiratory arrest) was 0.006% for HES.5HES-reactive antibodies are extremely rare, and they do not necessarily induce anaphylaxis.6Also, there is no known cross-reactivity between the different colloids, so a particular allergy to one should not preclude the use of a different colloid.7
Tachycardia, a common symptom in anaphylaxis, may have devastating consequences, especially in patients with cardiovascular disease, and should be terminated as soon as possible. High-dose epinephrine, administered with the intention to stabilize hemodynamics, may cause cardiac fibrillation, whereas vasopressin increases perfusion pressures and has an antitachycardic effect.8
Since the publication of our case report, we have gained more experience with the use of vasopressin in the management of anaphylactic shock beyond standard therapy. Administration of vasopressin, regardless of the causing agent (e.g. , antibiotics, nonsteroidal antiphlogistic drugs), always stabilized hemodynamics quickly: The need for epinephrine reduced dramatically, and the heart rate normalized.
The management of anaphylactic shock must be immediate because time is running against the patient. Restoring cerebral and coronary perfusion quickly plays a pivotal role; therefore, one should consider the early addition of vasopressin complementary to standard therapy.
* Friedrich-Schiller-University Jena, Jena, Germany. firstname.lastname@example.org